Xyrem and asthma attacks
Type of Spiritual Experience
A description of the experience
Health Problems Related to Prescription Use - GHB (Xyrem) - ravenblades
I was prescribed GHB under the pharmaceutical name Xyrem, in order to treat my narcolepsy.
A brief background of narcolepsy, and therapeutic use of GHB for sleep disorders: Narcolepsy is a condition in which the hypothalamus fails to produce a sufficient amount of hypocretin (a chemical that regulates sleep). Sufferers experience uneven sleep patterns, such as insomnia and excessive daytime sleepiness, muscle weakness (cataplexy), hypnagogic hallucinations, and sometimes sleep paralysis. Even with 12 hours of sleep someone with narcolepsy may still fall asleep at inappropriate and often unsafe times. This aggressive fatigue occurs because the sufferer's body never completes all four stages of sleep.
GHB helps to alleviate the symptoms of narcolepsy by condensing sleep into just a few hours. The patient must take two doses, setting an alarm for two to fours hours after the first dose. Its distribution is controlled by the central pharmacy. This is the only pharmacy that can distribute the medication, which is mailed directly to the patient. The treating physician (usually a neurologist) will often have to to pull some strings and write letters to the patient's health insurance provider, in order to get coverage for Xyrem. The central pharmacy, keeps in contact with the patient and doctor, in order to monitor health problems, possible dependency, as well as answer any questions patients and doctors may have. The central pharmacy also helps to collect research data, directly from the patients, in regards to the therapeutic use of GHB.
When I began my Xyrem therapy I loved it. Not only was my sleep solid and peaceful, allowing me to discontinue using my stimulants during the day, but the high was great. All day I thought about going to bed and the euphoria of Xyrem. Shortly after starting the Xyrem, I began to experience acute bronchitis. There is a health warning from Xyrem that states that you should not take the drug if you have any lung disease or respiratory problems, because the medication suppresses breathing. My doctor and the Xyrem pharmacist both assured me that even though I have asthma, Xyrem would be safe for me to take. I originally attributed the bronchitis to my asthma and to the fact that I was also working at a child care center. I was treated for the bronchitis twice, both times requiring antibiotics, and the second time requiring Prednisone. I was using my rescue inhaler (Albuterol) two to three times a day! At one point I was crumbled up on the floor having an attacked and almost unable to breath, my chest had been tight all day. I also began noticing that when I woke up my breathing was unusually suppressed, and I had a sinking/hollow feeling (that is the best way to describe it), in my chest. My allergist put me on a high dose of Advair mist.
After two months of suffering from bronchitis I decided to try not using the Xyrem for one night. When I woke up my breathing was almost normal. So I tried it again the next night, and my breathing was even better the next morning. At this point I called my neurologist and told him that I was discontinuing the Xyrem and resuming my old medication routine of Seroquel at night, and Provigil in the morning. By the next week the bronchitis was almost gone and I have been breathing great ever since!
I should also note that another side effect can be sinus problems, I already have regular allergies, but while on Xyrem my nose was constantly congested with thick mucus, and I did get one sinus infection. The sinus problems also, cleared up after stopping Xyrem